CSN Login
Members Online: 3

Dealing with constipation from chemo?

jen2012
Posts: 1245
Joined: Aug 2012

My husband has his first treatment Friday. They did not do avastin because of his biopsy surgery the week before. So he had the fluorouracil, oxaliplatin and leucovorin... with the 48 hour take home goody bag....plus 4 days of decradron. He didn't get much sleep, which we found out is pretty standard with the steroid. In addition he's been constipated - really since the surgery the week before. Just going a little bit on and off. Yesterday the dr recommended he try miralax. He's been on colace and senna since the surgery , been drinking prune juice and eating prunes - nothing is really working well and now he's afraid to eat. He's already lost 20 lbs in the month since diagnosis. I think he's mostly worried that the tumor is causing an obstruction.

Anyone have any advice?

YoVita's picture
YoVita
Posts: 562
Joined: Mar 2010

Make sure he drinks water to stay hydrated.

Momof2plusteentwins's picture
Momof2plusteentwins
Posts: 467
Joined: May 2012

I'm the same way. I'm on Folfox too and I will have diarrhea one day and not go for 5-6 days and worry about another obstruction. Then I will go. It has been 13 weeks since surgery. I talked to my dr and he said it will take time. I try to drink water but it is so hard to drink anything because the taste from chemo. Sometimes I feel so hungry and havent gone in 5 days and wonder where all the food is going. I actually gained 3 lbs this week on chemo.
Sandy :)

Maxiecat's picture
Maxiecat
Posts: 524
Joined: Jul 2012

I get the diarrea followed by constipation for a couple of days. Staying more hydrated helps... I need to pick up some miralax for the next round. I am on Folfox too with the take home pump. I also get Neulasta for my low WBC ...took some pain meds for the bone pain...that did not help the constipation.

Alex

Sundanceh's picture
Sundanceh
Posts: 4312
Joined: Jun 2009

Jen, sounds like it could be the beginnings of a partial obstruction. With the types of things he's doing, it should be working a little bit better.

When I got out of rectal surgery, I had a few issues...and one of them was the development of inside and outside hemi's, which made passing stool almost unbearable...like heart stopping...straining so hard you saw stars and almost passed out..sweating profusely etc. etc.

My surgeon examined me and saw the problem with the hemi's...he wondered how I even went at all...we did another surgery and cleared that problem up.

The other thing you could try would be a couple of those Fleet enemas...found at the drug store...usually contain two tubes of saline...insert the liquid...hold it...etc. etc.

If things don't noticably improve, I'd sure consider having them x-ray or scan the area to check for a partial blockage.

If he continues to lose weight at this rate, you're both going to find yourselves in the ER getting fluids at the least.

If he can't get nutrition or keep anything down...they can insert a nasal feeding tube to help him....they are small and go in the nose like a cannula and into the stomach.

Don't wait too long...maybe make some phone calls while you wait to his health providers, explaining the situation.

-Craig

Connie43
Posts: 44
Joined: Mar 2011

I have been on miralax and colace daily for over a year. I couldn't eat enough prunes the first 2 months of folfox and ended up very painful constipation and multiple enemas. The dr. said no more enemas. Everything runs smoothly now.

jen2012
Posts: 1245
Joined: Aug 2012

Now its diarrhea. I feel so bad for him...hes in and out of the bathroom constantly. I guess its all going to take some getting used to and figuring out what may help.

Thank you all for taking the time to reply and for your suggestions.

danker
Posts: 765
Joined: Apr 2012

Get some script fob LOMOTIL. It is the strongest available to stop diarrhea. Good luck!!

abrub's picture
abrub
Posts: 1537
Joined: Mar 2010

Chemo constipated me. I took senna and colace regularly starting a couple of days before.

However, when I was really stopped up, the dr gave me Lactulose, which works fairly quickly.

It is a matter of balance. I never had the diarrhea portion. Most people suffer from both. I didn't, so take the advice that best fits his situation.

Alice

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

or Miralax mixed with water as a drink it will soften stool ...normally for me after 4 days of constipation I started having diarhhea issues.....

tachilders's picture
tachilders
Posts: 315
Joined: Jun 2012

I have a transverse colostomy, so my experience is likely a little different. I have had 5 tx with FOLFOX (last 4 with Avastin) and I swing from firm to loose stools, but no constipation or real diarrhea. I have the colostomy because my colon was 90% obstructed and they weren't able to do a resection on me. I was initially on colace and miralax, but now don't take anything except the occasional compazine as needed for nausea.

Edited to add that I lost 45 pounds within the first 6-8 weeks after my surgery, but I needed to lose that weight anyway. I'm now at 200 lbs and 6' tall.

Tedd

jen2012
Posts: 1245
Joined: Aug 2012

Thanks everyone for the great advice. He has his 2nd treatment this Friday and I think his mind will at least be at ease that it's normal and not a blockage. I guess it's a learning process that we'll have to learn as we go, but you are all so great about sharing your experiences. I appreciate it very much!

For the first treatment - it was on Friday and by Wed he finally felt better. Wonder if that will get better, stay the same or get worse??

Deena11
Posts: 193
Joined: Nov 2012

I had the same problem. During chemo, I had a lot of diarrhea and then bouts of constipation. I was admitted to the hospital three times because of it. My anal opening had narrowed a lot after my colon resection. They kept going in via colonoscopy to stretch the opening. I started taking Miralax regularly after the last one (sometimes in the morning and in the evening) and that helped when I was "backed up". Good luck to your dad!

jen2012
Posts: 1245
Joined: Aug 2012

Hi Deena,

Sorry you've had the same problems. I hope all is looking better now!

bigman4christ's picture
bigman4christ
Posts: 87
Joined: Oct 2012

Hey Jen, I know how your husband is feeling, i was constipated during my first round of Chemo to and found some stool softners, they took a few days to kick in but i take them eveynight and they really seem to help me have better bowel movements. I have also lost about 20lbs since i started and i was afraid to eat to, but i also found that if i eat more often but smaller meals throughout the day i actually felt better. Not that i was 100% because i eneded up in the hospital a few times for dehydration and other issues. Keep hanging in there!

Zach

jen2012
Posts: 1245
Joined: Aug 2012

Hi Zach - you gotta keep drinking (water) and stay out of the hospital! My husband has done much better since that first treatment - we figured out that the steroid was causing more problems than the chemo so they cut the dose in half. He had his 5th treatment and things are going okay so far.

How are your treatments going? When are they doing a scan next?

bigman4christ's picture
bigman4christ
Posts: 87
Joined: Oct 2012

Hey Jen, i know i gotta keep the water intake up but it is hard when i am not used to drinking that much water everyday. But i have been slowly getting better at drinking more :) I believe my next scan will be in about 3 months or so. The Dr. want to do at least 4 rounds of Camptosar, Xeloda, and Avastin. After that they are going to see how everything is working and go from there. Is your husbands treatment working for him? how long do the dr think he will be on chemo?

smokeyjoe
Posts: 1428
Joined: Feb 2011

When I had chemo. over a year ago it gave me the big D, and I was popping anti-dirarrhea pills constantly. This time around it's leaning to the opposite direction. I mentioned this to my onc.s nurse and she said it was one of the side effects of one of the pre-meds, (I can't recall which one she said, it's either dexamethasone or onedesterone) ....she recommended senna, I've seen senna tea at the health food store.....but one of our fellow members on here suggested increasing pro-biotics....so I've been eating more yogurt and that's helped a lot. I've been afraid to try anything else because of my experience last year and I just don't want to throw things into a direction of where I'm having to run to the bathroom constantly and popping anti-diarrhea meds.

jen2012
Posts: 1245
Joined: Aug 2012

It was the dexa that gave my husband problems. I think he was taking 8 Mg for 4 days and they cut it to 4 Mg a day and he hasn't.had any issues.

jen2012
Posts: 1245
Joined: Aug 2012

I know Zach ...I don't.drink enough water either so I can imagine how hard it if you aren't feeling great. Dr office just called today to set up his first scan ...Nov 30th. Ive been kind of freaked out about it all day....worried. some ways I wish we could wait til after Christmas . We haven't even thought about what comes after the folfox avastin surgery.

Your wife looks so much like our neighbor I do a double take every time I see your picture!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network